Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 8, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 17, 1997, 10:40 PM CDT for Maries County, Phelps County, Pulaski County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1997, 10:40 PM CDT (03:40 UTC)
- Expired
- May 18, 1997, 3:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Maries County, MO, Phelps County, MO, Pulaski County, MO
The radar
The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1784 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:15 PM CDT, 8 hours 25 minutes earlier.
Area forecast discussion, May 17, 2:15 PM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT SAT MAY 17 1997 MAIN FCST PROB WILL BE WITH POPS DURING PD WITH SVR WX THREAT ON SUN. ATMOSPHERE HAS BECOME FAIRLY UNSTABLE THIS AFTERNOON ACROSS THE CWA AS DWPNTS HAVE RISEN INTO THE LOW TO MID 60S AND TEMPS INTO THE UPR 70S AND LOW 80S. ADAP SHOWING -4 TO -6 LI'S ACROSS MAJORITY OF CWA...WITH MODIFIED MORNING SOUNDINGS CAPES OF 3000-3400 J/KG. RADAR LOOP SHOWING AN ENDING TO SHRA/TSRA ACROSS S CNTRL MO AS IT SCOOTS E OF CWA. SFC ANALYSIS HAS SEVERAL BOUNDARIES ACROSS THE REGION WITH ONE ACROSS CNTRL AND N CNTRL MO ANOTHER ACROSS SE MO AND A DRYLINE ACROSS W KS. WARM AIR IN THE MID LEVELS WAS HELPING TO CAP ANY DEVELOPMENT ACROSS W AND CNTRL KS ATTM AND WITH MAJOR FRONTAL SYSTEMS WELL TO THE N WILL LIKELY ONLY SEE SOME ISOLTED TRW THIS EVE ACROSS CWA. WILL GO WITH 20 POPS THIS EVE FOR THIS REASON. MCS LIKELY TO DEVELOP IN THE N PLAINS TONIGHT AND SLIDE SE TO AFFECT NE 1/2 OF MO OVERNIGHT TOWARDS MORNING. THIS COULD HELP TO MODIFY ATMOSPHERE ACROSS N PTN OF CWA. WILL GO WITH SLIGHTLY HIGHER POPS ACROSS CNTRL MO OVERNIGHT. TOMORROW LOOKS LIKE AN INTERESTING WX DAY WITH DAY 2 OUTLOOK INCLUDING MAJORITY OF CWA IN MDT RISK AREA. MOST OF TSRA ACROSS THIS AREA WILL BE ALONG AND AHEAD OF CDFNT AS UPR LVL FEATURES WILL REMAIN N OF AREA. INSTABILITIES WILL BE HIGH AGAIN ON SUN WITH FCST CAPES OVER 3000 J/KG AGAIN. SOME DIRECTIONAL SHEAR INDICATED BY FCST SOUNDINGS BUT MAIN SHEAR WILL BE TO THE N. FAN/FWC TEMP GUID LOOK SIMILAR AGAIN AND WILL STICK FAIRLY CLOSE TO THESE NUMBERS. RECOMMENDATIONS FOR TONIGHT... ALL ZONES...P CLDY AND MILD. 20% EVE TSRA. SGF...LOW NEAR 60. S10. JL,N...LOW IN THE MID 60S. S10-15. UNO...LOW NEAR 60. S10. VIH/AIZ...40% TSRA OVERNIGHT. LOW 55-60. S10. CCF... SGF EC 061/081 058/067 048 05246 JLN EB 066/085 060/069 051 05246 LINDENBERG
In the hours before
Special weather statement, May 17, 7:14 PM CDT, 3 hours 26 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620- SPECIAL WEATHER STATMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL MISSOURI TIL SUNDAY 1 AM CDT... THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON AND CEDAR COUNTIES. SOME CITIES INCLUDED IN THIS WATCH ARE NEVADA...STOCKTON...WARSAW...AND OSCEOLA. A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO THIS STATION FOR FURTHER UPDATES. SCHMIDT
Special weather statement, May 17, 7:15 PM CDT, 3 hours 25 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620- SPECIAL WEATHER STATMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL MISSOURI TIL SUNDAY 1 AM CDT... THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON AND CEDAR COUNTIES. SOME CITIES INCLUDED IN THIS WATCH ARE NEVADA...STOCKTON...WARSAW...AND OSCEOLA. A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO THIS STATION ^FOR FURTHER UPDATES. SCHMIDT
Special weather statement, May 17, 10:05 PM CDT, 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-180853- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1005 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 293 IN EFFECT FOR MUCH OF SOUTHWEST AND CENTRAL MISSOURI AND SOUTHEAST KANSAS UNTIL 4 AM... THE SEVERE THUNDERSTORM WATCH INCLUDES AN AREA ALONG AND NORTH OF A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO EMINENCE. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 290. THE WATCH INCLUDES THE CITIES AND TOWNS OF SPRINGFIELD...JOPLIN...ROLLA...FT SCOTT...AND FORT LEONARD WOOD. A TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWEST MISSOURI INTO EASTERN KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM ACTIVITY OVERNIGHT. WARM AND UNSTABLE AIR IN PLACE OVER THE AREA WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO ALLOW SEVERE THUNDERSTORM ACTIVITY TO CONTINUE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO CABLE OR LOCAL TELEVISION OR NOAA WEATHER RADIO FOR FURTHER UPDATES. ALBERT
Special weather statement, May 17, 10:08 PM CDT, 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-180853- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1005 PM CDT SAT MAY 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 293 IN EFFECT FOR MUCH OF SOUTHWEST AND CENTRAL MISSOURI AND SOUTHEAST KANSAS UNTIL 4 AM... THE SEVERE THUNDERSTORM WATCH INCLUDES AN AREA ALONG AND NORTH OF A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO EMINENCE. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 290. THE WATCH INCLUDES THE CITIES AND TOWNS OF SPRINGFIELD...JOPLIN...ROLLA...FT SCOTT...AND FORT LEONARD WOOD. A TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWEST MISSOURI INTO EASTERN KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM ACTIVITY OVERNIGHT. WARM AND UNSTABLE AIR IN PLACE OVER THE AREA WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO ALLOW SEVERE THUNDERSTORM ACTIVITY TO CONTINUE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS. STAY TUNED TO CABLE OR LOCAL TELEVISION OR NOAA WEATHER RADIO FOR FURTHER UPDATES. ALBERT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 51 min |
| May 17, 8:49 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 51 min |
| May 17, 8:49 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 51 min |
| May 17, 8:52 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 33 min |
| May 17, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Pulaski | 51 min |
| May 17, 9:24 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 21 min |
| May 17, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 35 min |
| May 17, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 35 min |
| May 17, 10:00 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Pulaski | 35 min |
| May 17, 10:10 PM CDT | Flash Flood Warning | SGF | Benton | 4 hr |
| May 17, 10:16 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 49 min |
| May 17, 10:36 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 34 min |
| May 17, 10:49 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 66 min |
| May 17, 11:35 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 45 min |
| May 18, 2:01 AM CDT | Flash Flood Warning | SGF | Miller | 89 min |
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.